Alert archive / Vermont / Flash Flood Warnings in 2008
Flash Flood Warning 5, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jun 29, 2008, 12:06 AM EDT for Rutland County, Windsor County, Vermont. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2008, 12:06 AM EDT (04:06 UTC)
- Expired
- Jun 29, 2008, 2:21 AM EDT
- In force
- 2 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Rutland County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 105 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 4.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1752 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBTV 290408 FFWBTV VTC021-027-290700- /O.NEW.KBTV.FF.W.0005.080629T0406Z-080629T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1206 AM EDT SUN JUN 29 2008 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN RUTLAND COUNTY IN SOUTHERN VERMONT WEST CENTRAL WINDSOR COUNTY IN SOUTHERN VERMONT * UNTIL 300 AM EDT * AT 1201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER CLARENDON SPRINGS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST RUTLAND...STOCKBRIDGE...RUTLAND...MENDON...KILLINGTON...AND CLARENDON. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IN AN HOUR OR LESS ARE POSSIBLE IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4353 7321 4379 7276 4361 7256 4341 7315 TIME...MOT...LOC 0406Z 180DEG 0KT 4353 7296 $$ SISSON
1 follow-up statement
000 WGUS71 KBTV 290621 FFSBTV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 215 AM EDT SUN JUN 29 2008 VTC021-027-290625- /O.CAN.KBTV.FF.W.0005.000000T0000Z-080629T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WINDSOR VT-RUTLAND VT- 215 AM EDT SUN JUN 29 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RUTLAND AND CENTRAL WINDSOR COUNTIES... AT 215 AM...THE LAST OF A SERIES OF THUNDERSTORMS WITH VERY HEAVY RAINFALL HAS EXITED RUTLAND AND WINDSOR COUNTIES. NWS DOPPLER RADAR ESTIMATED RAINFALL OF MORE THAN 3 INCHES HAS BEEN INDICATED ACROSS CLARENDON AND THE RUTLAND VICINITY. THERE HAS BEEN SOME REPORTED FLOODING EARLIER AND WATER LEVELS SHOULD BEGIN TO RECEDE AND CONDITIONS IMPROVE THROUGH SUNDAY MORNING. IF TRAVELING AND YOU ENCOUNTER WATER OVER THE ROAD OR A ROAD CLOSURE SIGN...THEN TURN AROUND AND SEEK AN ALTERNATE ROUTE. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER TODAY AND SUNDAY NIGHT AND GIVEN THE SATURATED SOILS ACROSS MUCH OF THE REGION...IT WILL NOT TAKE MUCH RAINFALL TO RENEW OR CAUSE ANY NEW FLOODING. STAY TUNED TO NOAA WEATHER RADIO...OTHER NEWS AND WEATHER SOURCES AS WELL AS WEATHER.GOV THEN CLICK ON VERMONT FOR ADDITIONAL WEATHER INFORMATION. LAT...LON 4353 7321 4379 7276 4361 7256 4341 7315 TIME...MOT...LOC 0615Z 180DEG 0KT 4353 7296 $$ SLW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 9:18 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 28, 9:18 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 918 PM EDT SAT JUN 28 2008 .SYNOPSIS... WARM AND HUMID WEATHER WILL CONTINUE ACROSS THE NORTH COUNTRY THIS WEEKEND. A WARM FRONT WILL MOVE THROUGH THE REGION TONIGHT ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL APPROACH THE REGION ON SUNDAY WITH MORE SHOWERS AND THUNDERSTORMS. UNSETTLED WEATHER WILL CONTINUE ON MONDAY AS AN UPPER LEVEL LOW MOVES INTO THE NORTH COUNTRY...WITH MORE SHOWERS AND THUNDERSTORMS EXPECTED. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... AS OF 917 PM EDT SATURDAY...NO SIGNIFICANT CHANGES TO THE FORECAST FOR THE REMAINDER OF THE OVERNIGHT HRS EXCEPT TO INCLUDE AREAS OF FOG. MAIN CONCERN CONTINUES TO BE WITH HEAVY CONVECTIVE RAINFALL...PARTICULARLY ACROSS S-CENTRAL VT THIS EVENING AND THEN ACROSS MUCH OF VERMONT FOR SUNDAY AFTN. WE HAVE SEEN 2-3 INCHES OF RAINFALL ACROSS MUCH OF CENTRAL RUTLAND COUNTY EASTWARD INTO THE GREEN MTNS SINCE 20Z...DRIVEN BY WARM ADVECTION AND 30KT SWLY 850MB JET AND HIGH DEWPOINTS /LOW 70S IN THE KALB AREA/. THE FLASH FLOOD WARNING CONTINUES AT THIS TIME FOR MOST OF RUTLAND COUNTY AND WESTERN WINDSOR COUNTY. WE WILL REASSESS THE SITUATION AFTER CURRENT THUNDERSTORM ACTIVITY PUSHES EAST OF THE AREA BETWEEN 10-11 PM. REPORTS SO FAR HAVE INCLUDED BASEMENT FLOODING AND ROAD CLOSURES PER RUTLAND PD. ALSO HAD 2.35 INCHES OF RAINFALL MEASURED BY RUTLAND CO-OP OBSERVER IN LESS THAN 2 HRS EARLIER THIS EVENING. THE OTTER CREEK AT CENTER RUTLAND CONTINUES TO RISE SHARPLY...OVER 2.5 FEET SINCE 21Z AND WE WILL CONTINUE TO MONITOR WITH ADDITIONAL RUNOFF EXPECTED FROM HVY ACTIVITY MOVING THRU RUTLAND COUNTY AT 01Z. PLEASE SEE FLASH FLOOD STATEMENTS FOR UP TO THE MINUTE DETAILS. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... AS OF 335 PM EDT SATURDAY...ACTIVE WX WILL CONTINUE THRU THIS PERIOD WRMFNT WILL LIFT NE OF THE FA SUNDAY MORNING...WITH CDFNT TO FOLLOW LATER SUNDAY PM/NIGHT...ALONG WITH SIGNIFICANT HEIGHT FALLS WITH PASSAGE OF MID LVL SHRTWV AND APRCH OF LARGE H5 LOW FROM THE GRTLKS RGN. SERIES OF SHRTWVS WILL CONTINUE TO ROTATE AROUND THE UPPER LOW AS IT MAKES ITS WAY GRADUALLY EAST ACRS THE FA MONDAY...SO CONTD RISK OF SHWRS/THNDSTRMS THRU THE PERIOD. VERY MOIST AIRMASS REMAINS IN PLACE INTO SUNDAY NIGHT...SO CONTD POSSIBILITY FOR SOME HVY RAINFALL. PWS BEGIN TO DECREASE MONDAY. WILL ALSO HAVE TO DEAL WITH POTENTIAL FOR SOME SVR WX SUNDAY PM/EVENING...ALTHOUGH CONFIDENCE IN ITS OCCURRENCE REMAINS LOW DUE TO CLOUD COVER WHICH MAY LIMIT INSTABILITY...ALTHOUGH IT WILL BE A BIT HIR THAN TDY. IN ADDITION...THERE WILL BE INCREASED UNIDIRECTIONAL SHEAR. HAVE LEFT IN MENTION OF SMALL HAIL AND GUSTY WINDS WITH THE HVY RAINFALL. HAVE GONE WITH RATHER HIGH POPS FOR SUNDAY...ALTHOUGH MUCH OF THE DAY WILL BE DRY...WITH BEST CHC FOR SHWRS/TNDSTRMS BEING AFTER 20Z...WHICH WILL CONTINUE THRU MIDNIGHT SUNDAY NIGHT. WOULD ALSO EXPECT THE THREAT OF SOME GUSTY WINDS AND HAIL IN THNDSTRMS WHICH DEVELOP MONDAY. && .LONG TERM /TUESDAY THROUGH SATURDAY/... AS OF 232 PM EDT SATURDAY...UNSETTLED WX FOR MUCH OF THE UPCOMING EXTENDED. SEVERAL FRNTL BOUNDARIES WILL PUSH THRU THE NORTH COUNTRY...BRINGING THE CHANCE FOR RW/TRW. THE FIRST SYSTEM...IS A WEAK UPPER TROUGH THAT LIFTS THRU THE CWA TUES/TUES NGT. EXPECTING WARM UNSTABLE AIR AHEAD OF SYSTEM TO TRIGGER OFF A FEW TRW DURING THE DAY...BUT TAPER OFF QUICKLY BY NGT FALL AS FEATURE IS A QUICK MVR...COMBINED W/ LOSS OF DAYTIME HEATING...SO WILL CARRY -RW OVERNGT TUES INTO WED MORNING. STRONGER FRNTL BOUNDARY WILL SET UP LATE WED INTO THURS. SFC RIDGE OFF THE EAST COAST WILL ALLOW STRONG WAA ON SSW WINDS FOR MUCH OF THE DAY WED. DUE TO PRESENCE OF STRONG RIDGE OFF THE COAST...POTENTIAL FOR BULK OF PRECIP TO STAY IN N CWA NEAR SFC LOW. SFC RIDGE DOES BUILD ACROSS THE CWA FRI INTO SAT ON BACK SIDE OF EXITING FRNT. WILL CONTINUE MENTION OF SL CHANCE FOR RW FOR NOW. RESIDUAL LL MOISTURE COMBINED W/ DAYTIME SUNSHINE MIGHT TRIGGER OFF A SPOT RW OR TWO...ESPECIALLY ON FRIDAY. STAYED CLOSE TO MDL GUIDANCE FOR TEMPS...BUT TWEAKED DOWN SOME EARLY ON DO TO CLD COVER EXPECTED W/ TO SYSTEMS EXPECTED. && .AVIATION /01Z SUNDAY THROUGH THURSDAY/... THROUGH 00Z MONDAY...COMPLICATED AND ACTIVE WX PATTERN OVER THE NEXT 24 HRS WITH IMPACTS TO AVIATION OPS DUE TO FOG...LOW CIGS...AND HEAVY RAIN REDUCING VISIBILITY AT TIMES. EXPECT SHRA TO MOVE OUT OF THE AREA BY 03Z WITH SURF FOG DEVELOPING AT MOST TAF LOCALS. IT WILL BE MOSLTY MVFR W/ LIFR CONDITIONS EXPECTED AT KSLK/KMPV. LOOKS LIKE THERE COULD BE ANOTHER ROUND OF SHRA OVER NY FROM 7-10Z...BUT EXPECT MOST OF VT TO STAY DRY AFT 03Z. THE FOG WILL BURN OFF BY 12Z W/ VFR CONDITIONS THROUGH 19Z AS A SMALL BREAK IN THE ACTION IS POSSIBLE. BY 19Z THE SURF COLD FRONT WILL SWING INTO WESTERN NY BRINING TEMPO IFR CONDITIONS W/ HEAVY SHRA/TSTMS. SHRA/TSTMS WILL MOVE INTO VT BY 21Z AND LAST THROUGH THE END OF THE PERIOD. WNDS WILL BE OUT OF THE SOUTH/SE TONIGHT/MORNING...THEN SWITH TO THE SW LATE IN THE PERIOD. AFTER 00Z MONDAY...SUNDAY NIGHT WILL HAVE MVFR CIGS W/ LIFR CONDITIONS IN +TSRA/+SHRA ACROSS THE CWA. THE SUR FRONT WILL CLEAR THE AREA BY MONDAY WITH IMPROVING CONDITIONS BUT THE UPPER LOW WILL STALL OUT ALLOWING FOR TEMPO MVFR CONDITIONS IN AFT SHOWERS. EXPECT THE SAME ON TUESDAY WITH VFR CONDITIONS ON WED/THURS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...SISSON NEAR TERM...BANACOS/RJS SHORT TERM...RJS LONG TERM...JN AVIATION...DUMONT
Hazardous weather outlook, Jun 28, 3:30 AM EDT, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 330 AM EDT SAT JUN 28 2008 NYZ026>031-034-035-087-VTZ001>012-016>019-290730- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 330 AM EDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NEW YORK AND MOVE INTO VERMONT FROM MID TO LATE AFTERNOON THROUGH THIS EVENING. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS OF 60 MPH OR GREATER AND LARGE HAIL OF A PENNY SIZE OR GREATER IN DIAMETER. PLEASE STAY TUNED TO LATER FORECASTS FOR ADDITIONAL UPDATED INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER THREAT OF POTENTIAL SEVERE WEATHER IS EXPECTED SUNDAY. IN ADDITION...A WARM...MOIST FLOW OF AIR ACROSS THE REGION WILL ALLOW FOR VERY HEAVY RAINFALL TO ACCOMPANY THESE THUNDERSTORMS WHICH INCREASES THE THREAT OF LOCALIZED FLOODING DUE TO RECENT CONTINUOUS ROUNDS OF SHOWERS AND THUNDERSTORMS ACROSS THE NORTH COUNTRY. PLEASE STAY TUNED TO LATER FORECASTS FOR ADDITIONAL UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Local storm report, Jun 28, 7:10 PM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
710 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HEAVY RAIN RUTLAND 43.61N 72.98W
06/28/2008 M2.35 INCH RUTLAND VT CO-OP OBSERVER
2.35 INCHES OF RAINFALL MEASURED BY RUTLAND CO-OP
OBSERVER BETWEEN 500 PM AND 645 PM.
&&
BANACOSThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:45 AM EDT | Flash Flood Watch | BTV | Addison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 5 more | 20 hr |
Nearby
Flash Flood Warnings in Vermont, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.